West Virginia, 2007

Damaging Wind in West Virginia, July 10, 2007

July 10, 2007 · NWS RNK · 1 event in 1 county or zone

Winds from a severe thunderstorm downed trees in Red Sulphur Springs, WV.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Winds from a severe thunderstorm downed trees in Red Sulphur Springs, WV.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 10, 2:05 PM EST, 3 hours earlier.

Area forecast discussion, Jul 10, 2:05 PM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
305 PM EDT TUE JUL 10 2007

.SYNOPSIS...
COLD FRONT OVER THE GREAT LAKES SOUTH INTO THE SOUTHERN PLAINS
WILL MOVE SOUTHEAST THROUGH THE AREA WEDNESDAY...AND EAST TO THE
COAST BY THURSDAY MORNING. HIGH PRESSURE BUILDS IN
THURSDAY...FOLLOWED BY ANOTHER FRONT ARRIVING TOWARD THE END OF
THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
LEE TROUGH AND GOOD HEATING ALONG WITH WEAK OUTFLOW BOUNDARIES
FROM SHOWERS THIS MORNING HAS LED TO CONVECTION DEVELOPING
ALONG/EAST OF THE BLUE RIDGE. WIND FLOW IS WEAK...SO STORMS ARE
SLOW MOVING AND BRINGING HEAVY RAINS. THIS ACTIVITY WILL REMAIN
SCATTERED THROUGH THE EVENING. SHORTWAVE ACROSS THE TN VLY WILL
BRING NUMEROUS SHOWERS AND STORMS TO OUR WESTERN FORECAST AREA
EARLY THIS EVENING AS WELL. ONCE THIS WAVE PASSES AND WE LOSE
HEATING...STORMS SHOULD DIMINISH OVERNIGHT...BUT REMAIN ISOLATED
TO SCATTERED IN THE WEST AS THE MAIN SHORTWAVWE OVER MO/AR
ARRIVES. CLOUDINESS AND HIGH DEWPOINTS WILL KEEP LOWS TONIGHT
SIMILAR TO LAST NIGHT AND WENT CLOSE TO MAV OR SLIGHTLY HIGHER.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
COLD FRONT AND DECENT SHORTWAVE ARRIVES WEDNESDAY...AND DYNAMICS
SUSTAIN A WIDESPREAD AREA OF SHOWERS/STORMS INTO THE
WEST...PASSING EAST INTO THE PIEDMONT BY AFTERNOON. BOTH 12Z
NAM/GFS AGREES ON THIS AND ON THE MOVEMENT. HAVE GONE CATEGORICAL
POPS IN THE WEST WEDNESDAY...LIKELY EAST. MODELS ARE MORE
PROGRESSIVE AND THIS IS THE SOLUTION I CHOSE...WHICH SHOULD SEE A
DIMINISHING TREND FROM WEST-EAST LATE WED AFTERNOON THROUGH WED
NIGHT. THE RAIN IS MUCH NEEDED...ESPECIALLY ACROSS THE SRN 2/3 OF
THE FORECAST AREA.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
THURSDAY LOOKS DRIER AS SHORTWAVE RIDGE MOVES IN. FRONT WILL STALL
OUT TO THE SOUTHEAST OF US...FAR ENOUGH WAY TO KEEP PRECIP OUT. 5H
TROUGH DEEPENS THU-FRI WITH ANOTHER FRONT/SHORTWAVE ARRIVING. PRECIP
WITH THIS IS MARGINAL...BUT STILL LOOKS LIKE THE NWRN 1/3 OF THE CWA
WILL SEE A GOOD CHANCE OF SHOWERS.

THE 00Z GFS IS AN OUTLIER AMONG THE OTHER MODELS...IN RESPECT TO
STRENGTH OF SHORTWAVE SWINGING ACROSS THE OHIO VALLEY AND LOW
PRESSURE TRACKING ACROSS THE GREAT LAKES REGION DURING THE
WEEKEND. FRONTAL BOUNDARY SHOULD BE JUST SOUTH/EAST OF THE
FORECAST AREA SAT MORNING...THEN DISSIPATES. ANOTHER FRONT ARRIVES
BY SUNDAY FROM THE NORTHWEST...AND MODELS...ESPECIALLY THE 00Z
ECMWF WERE PRESSING IT FURTHER SOUTH WITH HIGH AMPLITUDE TROUGH
OVER THE EAST. HOWEVER...THE 06Z GFS/00Z UKMET AND 12Z/09 ECMWF
ENSEMBLE ARE NOT AS AGRESSIVE. THIS WILL KEEP THE FRONT STALLED A
LITTLE NORTH OF US. THIS IS CLIMATOLOGICALLY FAVORED FOR THIS TIME
OF YEAR...BUT FRONTS SO FAR THIS SUMMER HAVE NOT BEEN STALLING AS
FAR NORTH AS NORMAL. FOR SENSIBILE WX...TEMPS SHOULD BE ABOUT WHAT
YOU WOULD EXPECT IN MID JULY...WITH CHANCE OF SHOWERS/STORMS
THROUGH THE PERIOD...MAXED IN THE AFTERNOON/EVENING.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
SCATTERED THUNDERSTORMS WITH MVFR CEILINGS AND VISIBILTIES WILL
CONTINUE TO DEVELOP THROUGH 21Z. THE STORMS WILL BE MOVING TO THE
NORTHEAST AT 5 TO 10 MPH. THE STORMS WILL DISSIPATES THIS EVENING.

A SHORT WAVE COMING OUT OF THE CENTRAL PLAINS WILL BRING A
WIDESPREAD AREA OF SHOWERS AND THUNDERSTORMS TO THE REGION ON
WEDNESDAY. THE RAIN IS EXPECTED TO REACH BLF AND LWB AROUND 12Z
WITH MVFR CEILINGS AND VISIBILITIES. CONVECTION AND SEVERE
POTENTIAL INCREASES WEDNESDAY AFTERNOON AND NIGHT AS A PRE-
FRONTAL BAND MOVES TO THE EAST COAST.

WEDNESDAY NIGHT AND THURSDAY...A COLD FRONT WILL COME THROUGH THE
OHIO VALLEY AND CROSS THROUGH THE FORECAST AREA. BEHIND THE
FRONT EXPECT COOLER AND DRIER WEATHER WITH VFR CONDITIONS THURSDAY
NIGHT AND FRIDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...WP
NEAR TERM...WP
SHORT TERM...WP
LONG TERM...WP
AVIATION...AMS
Hazardous weather outlook, Jul 10, 2:56 AM EST, 14 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
356 AM EDT TUE JUL 10 2007

NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-WVZ042>045-110800-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER-
356 AM EDT TUE JUL 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-VAZ043>047-058-059-110800-
STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
356 AM EDT TUE JUL 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

CONTINUED HOT AND HUMID CONDITIONS MAY RESULT IN HEAT INDEX
VALUES AROUND 100 DEGREES FOR A FEW HOURS AGAIN THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 10, 2:51 PM EST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
351 PM EDT TUE JUL 10 2007

VAZ022-102030-
ROANOKE VA-
351 PM EDT TUE JUL 10 2007

AT 349 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM DEVELOPING 6 MILES SOUTHEAST OF SINKING
CREEK...OR ABOUT 3 MILES NORTH OF BRADSHAW...MOVING EAST AT 10 MPH.
THE STRONG THUNDERSTORM WILL BE NEAR...GLENVAR AT 400 PM EDT...AND
CATAWBA AT 420 PM EDT.

EXPECT GUSTY WINDS...SMALL HAIL...HEAVY RAINFALL AND CLOUD TO GROUND
LIGHTNING WITH THIS STORM. MOVE INDOORS IF YOU ARE IN THE PATH OF
THIS STORM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

WP
Special weather statement, Jul 10, 3:05 PM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
405 PM EDT TUE JUL 10 2007

VAZ020-102045-
BATH VA-
405 PM EDT TUE JUL 10 2007

AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES SOUTHEAST OF WARM SPRINGS...MOVING EAST
AT 20 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...MILLBORO...NIMROD
HALL AT 420 PM EDT.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

WP
Special weather statement, Jul 10, 3:08 PM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
408 PM EDT TUE JUL 10 2007

VAZ032-043-102100-
PATRICK VA-HENRY VA-
408 PM EDT TUE JUL 10 2007

AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF SPENCER...OR ABOUT 2 MILES
NORTH OF CRITZ...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORM WILL
BE NEAR...SANVILLE AT 415 PM EDT...SPENCER AT 420 PM EDT...BASSETT AT
425 PM EDT...FIELDALE AT 430 PM EDT...COLLINSVILLE AT 435 PM
EDT...AND MARTINSVILLE CITY AT 440 PM EDT...

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM.

STAY INDOORS AND AWAY FROM WINDOWS.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

WP
Local storm report, Jul 10, 3:12 PM EST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
412 PM EDT TUE JUL 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND GST     KING                    36.28N 80.36W
07/10/2007  M64 MPH          STOKES             NC   PUBLIC

            PORCH FURNITURE BLOWN OFF DECK

&&

RMG
Special weather statement, Jul 10, 3:34 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
434 PM EDT TUE JUL 10 2007

VAZ020-102115-
BATH VA-
434 PM EDT TUE JUL 10 2007

AT 432 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES WEST OF MILLBORO...OR ABOUT 3 MILES WEST
OF NIMROD HALL...MOVING EAST AT 10 MPH. ANOTHER STRONG THUNDERSTORM
WAS NEAR DOUTHAT STATE PARK...MOVING EAST AT 10 MPH. THIS STORMS
WILL BE AFFECTUIG THE SOUTHEASTERN PORTION OF BATH COUNTY THROUGH
515 PM.

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM...AS
WELL AS WIND GUSTS TO 45 MPH AND SMALL HAIL.

STAY INDOORS AND AWAY FROM WINDOWS IF YOU ARE IN THIS AREA OF BATH
COUNTY.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

WP
Special weather statement, Jul 10, 4:20 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
520 PM EDT TUE JUL 10 2007

VAZ018-023-102200-
CRAIG VA-BOTETOURT VA-
520 PM EDT TUE JUL 10 2007

AT 519 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTH OF NEW CASTLE...MOVING NORTHEAST AT
15 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...ORISKANY AT 540 PM
EDT...GALA...AND EAGLE ROCK AT 600 PM EDT.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4.

WP

The radar

The Roanoke radar (KFCX), 69 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
July 10, 5:05 PM EST
Where
Monroe County, Red Sulphur Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
37.500, -80.770

Damage values estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2007Every state in 2007This day in weather historyWarnings in West Virginia, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48027.